Health & Family

People’s Pharmacy: Is sugarless gum dangerous for teens?

Q. I take exception to your advice to a 14-year-old having trouble with constipation. You suggested chewing sugarless gum. That is terrible advice for a teenager. Our 17-year-old granddaughter had a stressful situation in school, and her mom advised her to chew sugarless gum when she felt stressed. Soon she had many gastrointestinal issues and underwent medical tests, including an endoscopy and a colonoscopy, for continued weight loss. While visiting them, I fixed her breakfast and walked her to the car. When she got her keys out of her purse, she also pulled out a pack of sugarless gum. She said she chewed several pieces during the day. I knew of the laxative effect of sorbitol because I had experienced this when sugarless candy was popular during the 1970s. I told my daughter about this, and we looked it up. I think sugarless gum is too dangerous for a 14-year-old.

A. You are right that excess sugarless gum can cause severe diarrhea, cramping and bloating. We urged the teen who wrote us to be cautious with the dose to avoid such symptoms. We doubt that you could keep sugarless gum away from teenagers, but it makes sense for them to be aware that too much can cause digestive distress.

Medications for older people

Q. Do you have a list of the drugs that should not be prescribed to elderly people? If you don’t, do you know where I could get such a list? My doctor was not very well informed, nor was he interested in helping me find out which drugs are dangerous for people over 60.

A. If you are over 60 and your doctor does not know which drugs are risky, you might need to find a physician more knowledgeable about the special needs of older people. Your current doctor could accidentally prescribe a medication that might lead to joint pain or make you dizzy or forgetful. A surprising number of commonly prescribed drugs can leave older people confused or with “brain fog.”

Burning-mouth syndrome

Q. I’ve had burning-mouth syndrome for years. It’s especially troublesome in the evening. For a small amount of relief, I brush my tongue with a toothbrush. Do you have any ideas about how to relieve this condition?

A. Doctors may have a hard time figuring out the cause of burning-mouth syndrome. Sometimes it may be due to a nutritional deficiency (zinc, iron or B vitamins). It also may be triggered by a fungal infection or sensitivity to dental materials.

We recently received this letter from another reader:“I had burning-mouth syndrome that started after a fluoride treatment at my dentist’s. To ease it, I rinsed and brushed (with fluoride toothpaste), and my mouth would feel better for a few minutes. Then it would start to burn again.

“A visit back to the dentist showed that my mouth and gums were healthy. The dentist suggested that I stop using fluoride toothpaste, so I did. Within a day or two, the burning mouth had subsided. I now stay away from fluoride and have no burning-mouth syndrome.”

Reach Joe and Terry Graedon at PeoplesPharmacy.com.

  Comments